Monday, March 24, 2008
Article in the Wall Street Journal -- Another Company Recalls Blood Thinner Heparin, by the Associated Press. Here's an excerpt:
A manufacturer of the blood thinner heparin initiated a nationwide recall Friday because some products may contain a potentially dangerous contaminant. Contaminated heparin from a different manufacturer has been associated with 19 deaths and hundreds of allergic reactions.
In the recall announced Friday, B. Braun Medical Inc. said it was recalling 23 lots of heparin as a precautionary measure. No adverse events have been reported in connection with their product, company officials said in a press release.
The company issued the recall after one of its suppliers, Wisconsin-based Scientific Protein Laboratories, disclosed that an ingredient it provided contained oversulfated chondroitin sulfate, a chemical that does not occur naturally. Federal officials are investigating how the contaminant got into the drug.
Previously, on March 20, the Wall Street Journal published FDA Identifies Contaminant in Heparin Batches, by Anna Wilde Mathews and Thomas M. Burton. Here's an excerpt:
A contaminant found in recalled batches of the blood-thinner heparin was deliberately altered in a way that mimicked the real drug, the Food and Drug Administration said, a finding that will add to pressure on U.S. regulators and pharmaceutical companies to step up oversight of burgeoning Chinese drug production.
Yesterday, the FDA said the contaminant, which has surfaced in batches of heparin made from active ingredient sourced in China, appears to be a chemically altered material derived from a cheap and widely available substance found in animals, particularly in cartilage.
The agency said it isn't clear if the contaminant, called over-sulfated chondroitin sulfate, is the cause of allergic reactions, some fatal, that occurred in people who took heparin supplied by Baxter International Inc., which has recalled the drug batches linked to the problem. The contaminant has been found in heparin taken by people who had reactions.